Increased Errors With Liquid Medications and Inhalers

Fewer errors with medications drawn from monitored dosage systems

WEDNESDAY, Feb. 16 (HealthDay News) -- The administration of medicines in liquid form, or by devices such as inhalers, injections, or transdermals, is associated with a significantly increased likelihood of errors, according to a study published online Feb. 7 in BMJ Quality & Safety.

David P. Alldred, M.D., from the University of Leeds in the United Kingdom, and colleagues analyzed administration errors identified by pharmacists who observed two drug rounds of residents chosen at random from a purposive sample of U.K. nursing and residential homes. Errors were categorized and evaluated according to the medicine formulation and delivery system.

The investigators found that, compared to tablets and capsules drawn from monitored dosage systems (MDS), the odds ratio (OR) of medication administration errors in liquids was 4.31, topicals/transdermals/injections was 19.61, and inhalers was 33.58. The risk of administration errors for capsules and tablets that were not dispensed in MDS were double those supplied using a MDS (OR, 2.14).

"Our study identified that medication administration errors occur frequently with medicines that cannot be packaged into MDS, such as liquids and inhalers, and there is a clear need for medication administration training for care home staff to address this," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member